RSS
TwitterFacebook

Side Effects of Acetaminophen, Ibuprofen May Cause Hearing Loss: Study

  • Written by: Austin Kirk
  • 2 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

According to new research, regular use of certain popular over-the-counter painkillers, such as acetaminophen or ibuprofen, could cause women to suffer hearing loss. 

A study to be published in an upcoming issue of the American Journal of Epidemiology will show that women who regularly take Advil, Motrin, Tylenol or other painkillers that contain ibuprofen or acetaminophen, could be putting themselves at an increased risk of hearing loss, especially if they are under the age of 50.

Researchers from Brigham and Women’s Hospital in Massachusetts looked at data on more than 62,000 women who took part in the Nurse’s Health Study II. The study evaluated the regular use of non-steroidal anti-inflammatory drugs (NSAIDs), including aspirin, the active ingredient in Bayer; ibuprofen, the active ingredient in Advil and Motrin; and acetaminophen, the active ingredient in Tylenol. Regular use was defined as being more than two times per week.

According to the findings, women who took Advil or Motrin regularly suffered a 17 percent increased risk of hearing loss. That increased to up to 24 percent when they took one of the ibuprofen-based over-the-counter drugs on a daily basis.

For those who took Tylenol or other acetaminophen-based painkillers on a regular basis, the risk of hearing loss increased to 9 percent. Taking acetaminophen more often was a more complicated issue, with use for 4-5 days a week increasing the risk of hearing loss to 21 percent. However, when women took acetaminophen daily, the hearing loss risk dropped to 8 percent.

Researchers adjusted their findings to account for a variety of factors, including age, body mass index, alcohol use, race, and other health issues.

The findings were particularly surprising since women under the age of 50 were found to be more likely to be affected by the hearing loss risk than older women.

Prior research involving animal testing has found that the use of some pain killers can decrease blood flow to the cochlea, the part of the inner ear that is the primary source of human hearing. It contains tiny hair cells suspended in fluid that move when sound vibrations enter the inner ear. The nerves in the cochlea transmit the motions to the brain, which interprets them as sound.

A 2010 study published in the American Journal of Medicine found that users of acetaminophen, ibuprofin and aspirin faced an increased risk of hearing loss, with the risk increasing the longer the medications were used. That study evaluated men between the ages of 40 and 74, who work in the health profession.

Acetaminophen is the main ingredient in Tylenol and used in many cold medicines, but it is also often combined with powerful painkillers. Drugs affected by the limits put into effect in January included Vicodin (acetaminophen and hydrocodone), Percocet (acetaminophen and oxycodone), and Tylenol with Codeine (acetaminophen and codeine).

Side effects of acetaminophen at high doses have already been linked to an increased risk of liver damage, potentially leading to liver failure and the need for transplant surgery. A number of Tylenol lawsuits are currently being pursued against the drug maker by individuals who have experienced liver problems, alleging that the drug label failed to warn about this risk.

Tags: , , , , , ,

2 comments

  1. Teresa Reply

    I suffered from migraine headaches most of my adult life. The debilitating years were from my late twenties to mid forties. I took tylenol very often in the later part I took Advil. The pain was on one side of the head including the ear and eye.
    The hearing loss started in my early forties and was gradual
    Culminating with a cochlear implant in my late forties.

  2. Samantha Reply

    I developed TMJ in my jaw and started taking 600 mg of Advil per doctor order for pain. I developed Tinnitus is my left ear which felt like there was cotton stuck in my ear and I couldn’t hear very well. No pain. Then I got a mouth guard and the TMJ disorder seemed to cease as well as the Tinnitus. Then I decided to take some the 600 mg of Advil for a headache and the next morning, I had Tinnitus in my left ear again. I thought it was from stress. Then when I took the Advil again, the next morning, I had Tinnitus in my ear again. So please be careful. Advil does cause Tinnitus in my ear.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.